Fluoropyrimidine-induced cardiotoxicity: Manifestations, mechanisms, and management
© Springer Science+Business Media New York 2016. Fluoropyrimidines—5-fluorouracil (5-FU) and capecitabine—have been implicated as cardiotoxic chemotherapy agents. This rare, albeit potentially serious toxicity has been described in nearly four decades of case reports, case series, and in vitro modeling; however, there is a paucity in clinical trials and prospective analyses focused on cardioprotective strategies and cardiotoxic surveillance of these agents. While much attention has focused on the wellknown cardiac toxicity of anthracyclines and monoclonal antibody agents such as trastuzumab, fluoropyrimidines remain one of the most common causes of chemotherapy-associated cardiotoxicity. The introduction of capecitabine, an oral prodrug of 5-FU, has made the treatment of solid tumors more convenient along with a subsequent rise in documented cardiotoxic cases. This review discusses the symptomatology, clinical manifestations, and proposed molecular mechanisms that attempt to describe the heterogeneous spectrum of fluoropyrimidine-induced cardiotoxicity. Four case examples showcasing the varied manifestations of cardiotoxicity are presented. Finally, several proposed management strategies for cardiotoxicity and post-hospital course precautions are discussed.